Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 221, NWS Tallahassee, FL

August 16, 2018Lanier County, Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 16, 2018, 6:10 PM EDT for Lanier County, Lowndes County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 6:10 PM EDT (22:10 UTC)
Expired
Aug 16, 2018, 6:45 PM EDT
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lanier County, GA, Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 10 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1729 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1729 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

402 
WUUS52 KTAE 162210
SVRTAE
GAC173-185-162245-
/O.NEW.KTAE.SV.W.0221.180816T2210Z-180816T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
610 PM EDT THU AUG 16 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lowndes County in south central Georgia...
  Lanier County in south central Georgia...

* Until 645 PM EDT.

* At 610 PM EDT, a severe thunderstorm was located 7 miles northwest
  of Mayday, or 8 miles south of Lakeland, moving northeast at 15
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lakeland, Moody Air Force Base, Meigs, Naylor, Courthouse,
  Greenwood, Hansell and Stockton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3087 8297 3087 8298 3086 8300 3085 8301
      3085 8309 3083 8309 3087 8320 3115 8311
      3115 8304 3118 8305 3118 8301 3117 8297
TIME...MOT...LOC 2210Z 213DEG 12KT 3091 8308 

HAIL...<.75IN
WIND...60MPH
 
$$

32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:05 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 16, 3:05 PM EDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
305 PM EDT Thu Aug 16 2018

.NEAR TERM [Through Tonight]...

A weak upper low/upper convergence continues to be analyzed by the
models around Mobile, AL which has led to an increase in showers and
thunderstorms for areas mostly west of Tallahassee. Hires guidance
continues to favor this area for continued development for the rest
of the afternoon. This also corresponds to a plume of slightly
enhanced PW values, above 2 inches, that is moving in with a
southerly flow. In addition, GOES-16 water vapor is showing somewhat
of a "gravity wave" moving southeast through central AL out of a
decaying MCS. This is enhancing the cumulus field ahead of it as it
moves south. It's uncertain what will happen once it reaches the
additional moisture and lift in SE AL and the FL Panhandle. It may
briefly strengthen a few of the storms before potentially
stabilizing it earlier than we would normally expect. Otherwise, the
greatest threat from any storms will be heavy rainfall and gusty
winds of 30-40mph. Storm should diminish within a few hours of
sunset.

The rest of the night should be mostly dry but it looks like the
open waters and the coast will see an early start to convection once
again. Showers could develop again over the waters after midnight
and start to move onshore before 8AM. This also may result in a
stratus layer impacting areas west of Tallahassee. Lows tonight will
be in the lower 70s; maybe a tad or two warmer in the west if the
stratus layer develops.

.SHORT TERM [Friday Through Saturday Night]...

A trough centered from the Tennessee Valley to the Mississippi Delta
will maintain a low to mid-level southwest flow across the area. A
plume of Precipitable Water (PW) values in excess of 2.0 inches will
be present generally northwest of Madison and Taylor counties.
Shortwave energy transiting the trough will accentuate precipitation
chances, in addition to the sea-breeze circulation, particularly
over and northwest of the FL Big Bend where greater synoptic scale
lift is modeled. PoPs of 60-70 pct are in place across this area for
Friday and Saturday, decreasing to around 30 pct to the southeast.
With Mixed Layer (ML) CAPE increasing to around 1.5k J/kg and mid-
level winds up to 20 kts on Friday and Saturday, some strong
thunderstorm wind gusts are possible both days. High temperatures
will range from the mid-80s along the Gulf coast to around 90
inland, which is a couple degrees below normal.

.LONG TERM [Sunday Through Thursday]...

A similar pattern will be in place from Sunday through Monday
with the trough to the west of the area, leading to a continued
chance of heavier than normal rainfall. PoPs of 60 pct are in
place northwest of the FL Big, decreasing to 30 pct near the
Suwanee River. A brief reprieve is possible on Tuesday as the
trough lifts northeast and the subtropical ridge builds in. For
Wednesday and Thursday, an unseasonably deep longwave trough over
the Tennessee Valley may bring a cold front closer to the area,
with the potential for heavier than normal rainfall, as well as
more organized convection. Temperatures are expected to be near or
slightly below average during this period.

.AVIATION [Through 18Z Friday]...

Scattered to numerous showers and thunderstorms have developed in
the western parts of the area, impacting ECP, DHN and ABY right
now and staying west of TLH. Have kept prevailing or vicinity
showers/ thunder at those terminals and brought the storms back in
at TLH in a few hours. Kept VLD dry for the entire TAF period.
Storms should dissipate shortly after sunset. Friday should see
another early start to convection so introduced a PROB30 for ECP
and DHN. Afternoon thunderstorms after 18z are possible again
tomorrow. Winds will be light and variable and CIGS will be VFR,
outside of any thunderstorms.

.MARINE...

Southeast winds tonight becoming south on Friday into Friday night 5
to 10 knots. Winds becoming southwest on Saturday through Sunday
Night around 10 knots. Seas 1 to feet tonight through Sunday. Winds
and seas will be higher near thunderstorms.

.FIRE WEATHER...

Outside of possible low dispersions across the southeastern Big
Bend Friday afternoon, hazardous fire weather conditions are not
expected.

.HYDROLOGY...

The wet pattern across our CWA will continue through the forecast
period with the highest PoPs for the western regions. Although we
do no expect widespread rain coverage or flooding, additional
precipitation in the next few days could lead to river rises. A
few rivers are already in action stage, however we do not expect
any of them to reach minor flood stage at this time. Nevertheless,
localized minor flooding for those flood prone areas is a
possibility with slow moving storms that have high rainfall rates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  89  74  90  74 /  30  50  20  50  30
Panama City   75  87  76  87  76 /  40  50  30  50  40
Dothan        72  88  72  87  73 /  30  60  30  70  40
Albany        73  90  73  88  73 /  30  60  30  70  30
Valdosta      72  92  73  90  73 /  30  50  20  50  20
Cross City    74  91  74  91  74 /  40  40  10  20  10
Apalachicola  77  87  77  88  77 /  40  30  20  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...LN
SHORT TERM...LF
LONG TERM...LF
AVIATION...LN
MARINE...LF
FIRE WEATHER...Pullin
HYDROLOGY...DiCatarina

In the hours before

Special weather statement, Aug 16, 2:23 PM EDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
223 PM EDT THU AUG 16 2018

GAZ143-155-156-161915-
Miller GA-Decatur GA-Seminole GA-
223 PM EDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DECATUR...SOUTHERN MILLER
AND EASTERN SEMINOLE COUNTIES UNTIL 315 PM EDT...

At 223 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of West Bainbridge, or 11 miles west of Bainbridge, moving
north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Donalsonville, Bainbridge, Iron City, Brinson, Desser, Hanover,
Ausmac, Babcock, Reynoldsville, Lela, Eldorendo, Recovery, Decatur Co
A/P, Faceville, Boykin, Cyrene, Sharphagen and Enterprise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3074 8464 3077 8487 3116 8486 3113 8455
TIME...MOT...LOC 1823Z 187DEG 14KT 3087 8475

32
Special weather statement, Aug 16, 2:39 PM EDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
139 PM CDT THU AUG 16 2018

ALZ066-068-069-161915-
Dale AL-Houston AL-Geneva AL-
139 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALE...NORTHEASTERN
GENEVA AND NORTHWESTERN HOUSTON COUNTIES UNTIL 215 PM CDT...

At 139 PM CDT, Doppler radar was tracking a strong thunderstorm near
Slocomb, or 11 miles southwest of Dothan, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Daleville, Dothan, Ozark, Fort Rucker, Hartford, Taylor, Midland
City, Slocomb, Newton, Pinckard, Kinsey, Malvern, Clayhatchee,
Grimes, Napier Field, Hollis Dairy Road, Hunt Field, Waterford, Knox
Field and Hendrix Crossroad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3135 8542 3131 8542 3131 8534 3105 8553
      3110 8573 3142 8567
TIME...MOT...LOC 1839Z 203DEG 19KT 3116 8560

32
Special weather statement, Aug 16, 4:19 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
419 PM EDT THU AUG 16 2018

FLZ029-034-162100-
Inland Dixie FL-Lafayette FL-
419 PM EDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAFAYETTE AND
NORTHEASTERN DIXIE COUNTIES UNTIL 500 PM EDT...

At 418 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Obrien, or 12 miles northwest of Bell, moving north at
10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hatch Bend, Grady, Fletcher Springs and Guaranto Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2983 8289 2981 8293 2980 8292 2977 8295
      2975 8294 2979 8317 3010 8312 3009 8311
      3008 8307 3007 8307 3005 8303 3001 8300
      2999 8296 2996 8295 2996 8293 2995 8292
      2989 8292 2990 8290 2988 8289 2988 8288
TIME...MOT...LOC 2018Z 187DEG 10KT 2988 8301

32
Special weather statement, Aug 16, 4:23 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
423 PM EDT THU AUG 16 2018

FLZ019-GAZ159-160-162115-
Madison FL-Brooks GA-Lowndes GA-
423 PM EDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...SOUTHWESTERN LOWNDES
AND SOUTHEASTERN BROOKS COUNTIES UNTIL 515 PM EDT...

At 423 PM EDT, Doppler radar was tracking a strong thunderstorm over
Madison, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Madison, Lake Park, Greenville, Lee, Moseley Hall, Twin Lakes,
Hopewell, Cherry Lake, Hamburg, Pinetta, I-75 At Exit 5, Lovett,
Nankin, Empress, Clyattville and Hanson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3063 8318 3063 8329 3062 8327 3059 8326
      3055 8326 3052 8324 3049 8325 3047 8323
      3026 8330 3026 8341 3028 8347 3030 8347
      3030 8356 3033 8365 3077 8358 3069 8316
TIME...MOT...LOC 2023Z 194DEG 13KT 3043 8342

32
Special weather statement, Aug 16, 5:24 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
524 PM EDT THU AUG 16 2018

GAZ159-160-162215-
Brooks GA-Lowndes GA-
524 PM EDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR LOWNDES AND CENTRAL BROOKS
COUNTIES UNTIL 615 PM EDT...

At 524 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of I-75 At Exit 16, or 7 miles east of Quitman, moving
north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quitman, Valdosta, Hahira, Moody Air Force Base, I-75 At Exit 16,
Remerton, Morven, Barney, Barretts, Valdosta Regional Airport,
Kinderlou, Nankin, I-75 At Exit 29, Empress, Clyattville, Blue
Springs, I-75 At Exit 22 and I-75 At Exit 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3063 8329 3064 8349 3067 8360 3105 8352
      3105 8350 3104 8349 3103 8347 3103 8318
      3096 8318
TIME...MOT...LOC 2124Z 194DEG 11KT 3080 8344

32
Special weather statement, Aug 16, 6:03 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
603 PM EDT THU AUG 16 2018

GAZ148-160-161-162245-
Berrien GA-Lanier GA-Lowndes GA-
603 PM EDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BERRIEN...
NORTHEASTERN LOWNDES AND LANIER COUNTIES UNTIL 645 PM EDT...

At 603 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Mayday, or 9 miles south of Lakeland, moving
northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lakeland, Ray City, Moody Air Force Base, Meigs, Naylor, Courthouse,
Greenwood, Barretts, Weber, Hansell, Stockton and Teeterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3086 8300 3085 8301 3085 8309 3080 8311
      3084 8322 3128 8317 3125 8304 3118 8305
      3118 8297 3087 8297
TIME...MOT...LOC 2203Z 202DEG 21KT 3091 8309

32

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:23 PM EDTSpecial Weather StatementTAEDecatur52 min
Aug 16, 5:24 PM EDTSpecial Weather StatementTAELowndes51 min
Aug 16, 6:03 PM EDTSpecial Weather StatementTAELanier42 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.